Epilepsy Drugs Linked To Increased Suicide Risks

July 29th, 2010 - 12:20 am ICT by Angela Kaye Mason  

July 28 (THAINDIAN NEWS) According to new research which has been done on the subject of epilepsy drugs, it has been discovered that these types of medications can cause a higher risk of suicide in many patients, all of whom were taking a newer form of seizure medication, with no new risks found in the older ones.

A former showed that these newer medication which are prescribed for epilepsy have been linked to an increased risk of suicidal behaviour and thoughts, a whopping doubled risk in patients, as opposed to those who were given a placebo. The FDA began to require these drugs to come with a warning in 2008, after the doubled risk in some of these drugs was found.

But the newer drugs, such as Keppra, Topamax, and Sabril, were linked to an amost threefold increase in suicidal thoughts and behaviour. Other new drugs, such as Lamictal, Lyrica, Neurontin, and Trilpetal were said to have no greater risks than their predecessors, however.

The research, which was posted int the July 28 issue of ‘Nuerology’, is said to give vindication to those who prefer to use the older epilepsy medications, such as Depacon, Depakote, Dilantin, Tegretol, and Zarontin.

As a matter of fact, the lead researcher, Frank Anderson, MD, who works at Berlin’s Charite University Medical Center, told ‘WebMD’, “We found no evidence of an increase in risk with these older antiepileptics.”

A spokesman for the Epilepsy Foundation, Alan Ettinger, MD stresses that it is very important that these patients do not stop taking medications once they hear of these risks. “If patients hear that a drug they need to be on is associated with suicide, they might stop taking that drug,” he stated, adding that those patients who stop taking their prescribed medications have a dangerously increased risk for seizures, and even death.

He adds that these finding are not a reason to stop medications, but for doctors to be aware of those patients who may be predisposed to emotional issues. “These studies have value by further validating the plea from many of us that doctors need to be screening their epilepsy patients for depression,” Ettinger says. Ettinger is an epilepsy specialist, and researcher working at New York’s Albert Einstein College of Medicine.

Related Stories

Tags: , , , , , , , , , , , , , , , , , , ,

Posted in Health |

Subscribe